Go Ad-Free
logoThe People's Perspective on Medicine

Do Turmeric Supplements Have a Downside?

Many people take turmeric supplements for their anti-inflammatory benefits, but a recent case shows that such pills can also trigger autoimmune hepatitis.

The yellow spice turmeric is extremely popular both as a food ingredient and as a supplement. When it is used to flavor food like yellow mustard or curry, turmeric is considered safe. Some case reports demonstrate, however, that not everyone tolerates turmeric supplements well. Readers of this column have reported some difficulties.

Dizzy Spells After Taking Turmeric:

Q. I was interested in trying turmeric/golden milk to relieve joint pain after reading about it in your newspaper column. I found a recipe for turmeric paste on the internet and started using 1/2 tsp in warm milk daily.

After about a month of this, I started having dizzy spells, primarily in bed! I stopped drinking golden milk and after a week the dizzy spells subsided.

I have long-standing low blood pressure and occasionally anemia. I believe golden milk lowered my blood pressure too much.

A. There is evidence that curcumin, the active compound in turmeric, can lower blood pressure (Pharmacological Research, Oct. 5, 2023).  It does this in part by making blood vessels more flexible. In your case, that seemingly beneficial effect may actually have lowered your blood pressure too much and led to dizziness.

Curcumin can also reduce iron absorption (Cureus, Jan. 9, 2019). That might explain why some people develop anemia after taking turmeric.

Turmeric Led to Severe Anemia:

Q. I’m a retired nurse practitioner who began taking turmeric supplements almost two years ago for chronic sciatica, after my friend (another NP) had great luck with it for the same condition.

The supplement I took gave me significant relief. Then suddenly, after taking it for about a year and a half, I experienced debilitating fatigue. I thought my hypothyroidism was acting up, but a CBC showed I was significantly anemic with a ferritin level of 6 and a hemoglobin (Hgb) of 10. The previous year my Hgb was 15.

I was quite surprised and worried. I stopped my 81mg aspirin and began taking iron supplements on my doctor’s advice. However, six months of daily supplementation only raised my ferritin level to 9.8. A complete workup, including endoscopy, was negative, and I was discouraged that I couldn’t get my ferritin level higher.

All this time, I continued to take turmeric. Then I discovered a case study of a patient who developed anemia on high dose turmeric. The authors note that turmeric binds iron in the gut.

I stopped the turmeric supplements as soon as I read the article but continue to take my iron supplements. We’ll recheck the labs in a few months. You may want to warn your readers.

The Science on the Side Effects:

A. Thanks for the alert. We found the case report that got your attention (Cureus, Jan. 9, 2019).  As a result, safety assessments of curcumin now look for anemia as well as changes in liver enzymes and renal function (Toxicology Reports, June 16, 2021).

Did Turmeric Supplements Trigger Nosebleeds?

Q. I took turmeric to ease my arthritis. It worked wonderfully for the pain, but I had excessive nosebleeds that disappeared when I stopped the turmeric. I hated to do that, since the spice has so many healthful benefits!

Now I’m thinking of using pectin and grape juice to ease arthritis pain. I’d love to know about other natural options for pain relief.

A. You are by no means the only person to experience nosebleeds while taking turmeric.

We received this note from another reader:

“I had a torn meniscus that eventually led to Complex Regional Pain Syndrome. I tried turmeric as an anti-inflammatory treatment. Then I started to get occasional nosebleeds.

“About three weeks in, I got a very heavy nosebleed in the shower. It took about 20 minutes for it to stop. Two days later, another nosebleed started in the shower.

“It was horrific, and I ended up in the ER. The doctor was able to stop the bleeding. When I saw the follow-up ENT doctor, she confirmed that turmeric was the culprit.

“Turmeric is a natural blood thinner. Despite the benefits to taking turmeric, I will stay away because of my unfortunate experiences. I’m still looking for other natural anti-inflammatory healers!”

There is not a lot of research on the anticoagulant activity of turmeric and its active ingredient curcumin. One study in BMB Reports (April, 2012) suggests that curcumin has both anti-inflammatory and anticoagulant effects.  Other potential complications include nausea, diarrhea, headache and liver enzyme elevations.

You can learn more about the pros and cons of turmeric and other ways to relieve the symptoms of osteoarthritis in our eGuide to Alternatives for Arthritis.

Pros and Cons of Turmeric Supplements:

Many people like to take turmeric supplements because they appear to have anti-inflammatory activity. Others find turmeric or its active ingredient curcumin can ease psoriasis. Curcumin has been shown to deter colorectal cancer. It also seems to act against certain types of breast cancer (Bioimpacts, online March 5, 2018). Studies show that turmeric and curcumin lower cholesterol (Nutrition Journal, Oct. 11, 2017). Occasionally people suffer side effects from this botanical medicine, however.

Elevated Liver Enzymes:

The doctor of a 71-year-old woman referred her to a specialist because a blood test showed her liver enzyme levels were too high (BMJ Case Reports, online Sep. 10, 2018). She felt well and had been taking turmeric capsules to reduce her chance of having a stroke. She was also taking 20 other medicines and supplements, though, so her doctors were not sure at first what was causing the liver problem. They diagnosed it as autoimmune hepatitis.

Once the liver enzyme problem came to light, the patient herself found studies online suggesting that the turmeric might be responsible. She threw the supplements out and within a month her lab values had begun to normalize. As a result, though, the scientists could not analyze the discarded supplement for contamination. The doctors suspect that an interaction between the turmeric supplements and her other pills might have been responsible for the serious reaction.

The authors of the case note that

“turmeric use was not documented in the patient’s medical records.”

They suggest that doctors specifically ask patients with elevated liver enzymes whether they are taking turmeric or curcumin.

Allergies and Interactions:

Despite its possible benefits, turmeric can trigger allergic reactions, especially rash. We also worry about its potential for interacting with anticoagulants such as warfarin. The combination could cause hemorrhage. In addition, turmeric supplements could increase urinary oxalate. As a result, people taking these pills may be more susceptible to painful kidney stones.

Learn More:

People interested in the pros and cons of turmeric and its active ingredient curcumin may find our book, Spice Up Your Health, of value. You might also want to listen to Show 988: Spices for a Healthy Life.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 309 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.